FDA Cautions Kava Users
By Well Journal Staff
The Federal Drug Administration is investigating a possible link between kava
and liver damage, and is urging consumers of the popular supplement to consult
their physicians if they begin to display symptoms of liver disease. These
symptons include jaundice, or yellowing of the skin or eyes; brown urine; nausea
or vomiting; light-colored stools; unusual tiredness or weakness; stomach or
abdominal pain, or loss of appetite.
Twenty-five cases -- including hepatitis, cirrhosis, and liver
failure -- have been reported in Germany and Switzerland, prompting several
European countries, including Switzerland, Britain and France, to halt sales of
products containing kava extract.
The reports were enough for the FDA to decide to investigate
whether the herb poses a similar threat in the U.S.
The agency reports that it has received several indications of
possible injury suffered by kava users, including a young woman with no history
of liver problems who required a transplant.
"This kind of liver damage appears to be extremely
rare," FDA supplement chief Dr. Christine Taylor told the Associated Press.
"Because it's severe liver damage, however, we felt consumers needed to be
aware of it,''
Kava, also sold under the name kava kava, ava, yangona and Piper
methysticum, is commonly used to relieve tension, anxiety and insomnia, and to
treat premenstrual syndrome (PMS).
Grandma's Herbs Products
* These statements have not been
evaluated by the Food and Drug Administration. These products are not intended to
diagnose, treat, cure, or prevent any disease. This information is nutritional in nature
and should not be construed as medical advice. This notice is required by the Federal
Food, Drug and Cosmetic Act.
Copyright © 2015 Mindbodyhealth, LLC - All
June 28, 2015